Format

Send to

Choose Destination
Clin Oral Investig. 2013 Apr;17(3):887-96. doi: 10.1007/s00784-012-0750-0. Epub 2012 Jun 15.

Histological changes and changes in the myosin mRNA content of the porcine masticatory muscles after masseter treatment with botulinum toxin A.

Author information

1
Department of Orthodontics, Technische Universit├Ąt Dresden, Fetscherstr. 74, 01307, Dresden, Germany. Tomasz.Gedrange@uniklinikum-dresden.de

Abstract

OBJECTIVES:

Botulinum toxin A (Botox) is increasingly used for treatment of muscle hyperfunction. For a better understanding of the possible morphologic and chewing changes in patients induced by a therapy with Botox, muscle fiber and myosin heavy chain (MyHC) mRNA alterations were examined in this animal study.

MATERIALS AND METHODS:

The investigation was carried out on 14-week-old pigs (seven treated animals, eight controls; calculated animal size with a power of 0.5). To initialise the total immobilisation of the right masseter, the Botox injection was distributed into ten areas. After a 56-day period, muscle tissue was taken from the left and right side of the masseter (three regions), temporal (two regions), medial pterygoid and geniohyoid muscles using a standardized method. The muscle fiber cross sections were examined immunohistochemically. Fiber staining was accomplished with antibodies to specific MyHC isoforms. The MyHC mRNA changes were analysed using real-time RT-PCR.

RESULTS:

Muscles adapt to such stress by changing fiber types and MyHC mRNA content. Paralysed masseters display atrophic changes while other masticatory muscles show hypertrophic changes. The results indicated that the typical distributions of type IIa und IIb fiber types in masticatory muscles were increased in the masseter muscles due to Botox application. On the other hand, the masseters without Botox in the treated group showed a significant increase of type I MyHC.

CONCLUSIONS:

Application of Botox may lead to uncontrolled structural changes in affected and unaffected muscles.

CLINICAL RELEVANCE:

Treatment of muscle hypertrophy with Botox may cause muscle imbalance.

PMID:
22699659
DOI:
10.1007/s00784-012-0750-0
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center